Alert archive / Colorado / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 39, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 7, 2009, 4:35 PM MDT for Yuma County, Colorado. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 7, 2009, 4:35 PM MDT (22:35 UTC)
- Expired
- Jun 7, 2009, 5:30 PM MDT
- In force
- 55 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
County Yuma County, CO
The radar
The Goodland radar (KGLD), 93 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 4:50 PM MDT | HAIL 0.75 | 3 Se Yuma, CO | |
| Jun 7, 5:15 PM MDT | HAIL 1 | 3 Nne Idalia, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 7, 4:31 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.6 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2464 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGLD 072235
SVRGLD
COC125-072330-
/O.NEW.KGLD.SV.W.0039.090607T2235Z-090607T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
435 PM MDT SUN JUN 7 2009
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
YUMA COUNTY IN NORTHEAST COLORADO...
THIS INCLUDES THE CITIES OF...YUMA...WRAY...VERNON...LAIRD...
KIRK...JOES...IDALIA...HEARTSTRONG...HALE...ECKLEY...BONNY
RESERVOIR...BEECHER ISLAND...ABARR...
* UNTIL 530 PM MDT
* AT 434 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 10 MILES WEST OF YUMA TO ABARR
TO 15 MILES SOUTHWEST OF JOES...MOVING EAST AT 45 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
YUMA AROUND 445 PM MDT...
JOES AND HEARTSTRONG AROUND 450 PM MDT...
KIRK AROUND 455 PM MDT...
ECKLEY AROUND 505 PM MDT...
VERNON AND IDALIA AROUND 510 PM MDT...
WRAY...HALE AND BONNY RESERVOIR AROUND 525 PM MDT...
THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 181 AND 223.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 208 AND 249.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.
PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
SUNDAY EVENING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND
SOUTHWEST NEBRASKA.
&&
LAT...LON 4013 10206 3957 10205 3956 10281 3991 10279
4017 10280 4022 10279
TIME...MOT...LOC 2235Z 279DEG 38KT 4016 10289 3989 10274
3956 10291
$$
THEDE3 follow-up statements
000
WWUS53 KGLD 072252
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
452 PM MDT SUN JUN 7 2009
COC125-072330-
/O.CON.KGLD.SV.W.0039.000000T0000Z-090607T2330Z/
YUMA CO-
452 PM MDT SUN JUN 7 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR YUMA COUNTY...
AT 452 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM YUMA TO 7 MILES SOUTHEAST OF
HEARTSTRONG TO 8 MILES SOUTHWEST OF KIRK...MOVING EAST AT 45 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
ECKLEY AROUND 505 PM MDT...
VERNON AND IDALIA AROUND 510 PM MDT...
BEECHER ISLAND AROUND 520 PM MDT...
WRAY...HALE AND BONNY RESERVOIR AROUND 525 PM MDT...
LAIRD AROUND 530 PM MDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
SUNDAY EVENING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND
SOUTHWEST NEBRASKA.
&&
LAT...LON 4013 10206 3957 10205 3956 10281 3991 10279
4017 10280 4022 10279
TIME...MOT...LOC 2252Z 279DEG 38KT 4013 10265 3986 10250
3953 10268
$$
THEDE000
WWUS53 KGLD 072313
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
513 PM MDT SUN JUN 7 2009
COC125-072330-
/O.CON.KGLD.SV.W.0039.000000T0000Z-090607T2330Z/
YUMA CO-
513 PM MDT SUN JUN 7 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR YUMA COUNTY...
AT 513 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM WRAY TO 6 MILES SOUTHWEST OF
BEECHER ISLAND TO 11 MILES SOUTH OF IDALIA...MOVING EAST AT 45 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
WRAY AND BEECHER ISLAND AROUND 520 PM MDT...
LAIRD...HALE AND BONNY RESERVOIR AROUND 525 PM MDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORNADOES CAN DEVELOP WITH LITTLE OR NO ADVANCE WARNING. IF A TORNADO
THREATENS...SEEK SHELTER IMMEDIATELY IN A BASEMENT OR STORM
SHELTER...OR MOVE TO THE MOST INTERIOR ROOM ON THE LOWEST FLOOR.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
SUNDAY EVENING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND
SOUTHWEST NEBRASKA.
&&
LAT...LON 4013 10206 3957 10205 3956 10281 3991 10279
4017 10280 4022 10279
TIME...MOT...LOC 2313Z 279DEG 38KT 4010 10229 3982 10222
3955 10236
$$
THEDE000
WWUS53 KGLD 072325
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
525 PM MDT SUN JUN 7 2009
COC125-072335-
/O.EXP.KGLD.SV.W.0039.000000T0000Z-090607T2330Z/
YUMA CO-
525 PM MDT SUN JUN 7 2009
...THE SEVERE THUNDERSTORM WARNING FOR YUMA COUNTY WILL EXPIRE AT 530
PM MDT...
THUNDERSTORMS CONTINUE TO MOVE QUICKLY TO THE EAST AND SHOULD EXIT
THE COUNTY BY 520 PM MDT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
SUNDAY EVENING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND
SOUTHWEST NEBRASKA.
LAT...LON 4013 10206 3957 10205 3956 10281 3991 10279
4017 10280 4022 10279
TIME...MOT...LOC 2325Z 279DEG 38KT 4008 10213 3980 10206
3953 10220
$$
THEDEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 2:00 PM MDT, 2 hours 35 minutes earlier.
Area forecast discussion, Jun 7, 2:00 PM MDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 200 PM MDT SUN JUN 7 2009 .SHORT TERM... (TONIGHT - WEDNESDAY) 200 PM MDT SUN JUN 7 2009 FRONT HAS STALLED ALONG THE FRONT RANGE...PALMER DIVIDE...AND SOUTHWESTERN PORTION OF THE FORECAST AREA. MODERATELY UNSTABLE AIRMASS IN PLACE ALONG THE FRONTAL BOUNDARY...WITH STRONG DEEP LAYER SHEAR. SHORTWAVE TROUGH LIFTING ACROSS CENTRAL ROCKIES TRIGGERING CONVECTION IN NORTHEAST COLORADO THIS AFTERNOON. THE TROUGH AXIS WILL BE OVER THE CWA AROUND 00Z THEN LIFT NORTH INTO NEBRASKA WITH SUBSIDENCE IN ITS WAKE. SURFACE BASED CONVECTION WHICH DEVELOPS IN COLORADO WILL ENCOUNTER STABLE AIR AND A STOUT CAP FURTHER EAST. ABOVE THE COOL STABLE LAYER EXISTS A DEEP DRY LAYER WITH DEW POINT DEPRESSION NEAR 20F. GIVEN ALL OF THESE FACTORS THINK IT WILL BE DIFFICULT TO SUSTAIN EITHER SURFACE BASED OR ELEVATED CONVECTION EAST OF COLORADO TONIGHT. WILL MONITOR LAST MINUTE RADAR TRENDS BEFORE ZONE ISSUANCE FOR FINAL DECISION ON POPS. ON MONDAY THE FRONT WILL BE PUSHED FAR SOUTH INTO THE SOUTHERN PLAINS. TYPICAL RETURN FLOW PATTERN WILL SET UP AT THE SURFACE IN THE CENTRAL PLAINS. BY THE AFTERNOON...WEAK INSTABILITY AND LOW CIN WILL DEVELOP NEAR THE PALMER DIVIDE...AND ISOLATED CONVECTION WILL DEVELOP WITH SURFACE HEATING. MEAN WINDS WILL TAKE THEM INTO NORTHEAST COLORADO BEFORE DISSIPATING SHORTLY AFTER SUNSET. ON TUESDAY MODELS SUGGEST A LEE TROUGH/DRY LINE WILL PUSH OFF THE PALMER AND APPROACH THE KANSAS STATE LINE BY LATE AFTERNOON. INSTABILITY AXIS WILL BE LOCATED ALONG AND EAST OF THAT FEATURE...BUT CIN/STRONG CAP WILL BE NUDGING NORTHWARD WITH BUILDING MID LEVEL RIDGE IN THE SOUTHERN PLAINS. NONETHELESS...COULD BE A NARROW CORRIDOR OF LOW CIN NEAR THE DRY LINE TO ALLOW FOR CONVECTIVE INITIATION. QVECTORS SUGGEST BETTER SYNOPTIC SCALE LIFT WILL STAY NORTH ALONG THE PERIPHERY OF THE BUILDING RIDGE...BUT COULD BE CLOSE ENOUGH TO PROVIDE SOME AID TO UVV. ACTIVITY WILL MOVE NORTHEAST AND DIMINISH TUESDAY EVENING. MESOSCALE DETAILS BECOME LESS CLEAR FOR WEDNESDAY...BUT FOR NOW MODELS SUGGEST A FRONT WILL BE SURGING SOUTHWARD TOWARDS OKLAHOMA...LEAVING THE CENTRAL PLAINS IN A POST FRONTAL REGIME. SHORTWAVE TROUGH LIFTING OUT OF SOUTHERN COLORADO WILL AID IN CONVECTIVE INITIATION...BUT TIMING OF THE WAVE WILL BE CRITICAL AND STILL IN DOUBT AT THIS POINT. WILL CARRY SOME SLIGHT/LOW CHANCE POPS GIVEN THE UNCERTAINTIES. .LONG TERM... (THURSDAY - SUNDAY) 200 PM MDT SUN JUN 7 2009 BASIC UPPER PATTERN DOES NOT CHANGE MUCH THROUGHOUT THIS PERIOD. TROUGHS WILL RESIDE OVER THE GREAT BASIN AND GREAT LAKES...WITH A RIDGE CENTERED OVER MEXICO. THE WILL PLACE THE CENTRAL HIGH PLAINS UNDER VARYING DEGREES OF SOUTHWEST FLOW...WITH PERIODIC SHORTWAVE ENERGY EJECTING OUT OF THE WESTERN TROUGH. AT THE SURFACE...HIGH PRESSURE OVER THE NORTHERN PLAINS EARLY IN THE PERIOD WILL GRADUALLY SHIFT EASTWARD...WHILE A QUASI STATIONARY FRONT WILL BE OVER THE SOUTHERN PLAINS. THE LOCAL AREA WILL HAVE SOME FORM OF EASTERLY FLOW AROUND THE SURFACE HIGH. THE END RESULT WILL BE DAILY CHANCES OF THUNDERSTORMS AND TEMPERATURES NEAR NORMAL. 024 && 1153 AM MDT SUN JUN 8 2009 IFR/LIFR WAS VERY SLOW TO IMPROVE AT KGLD THIS MORNING WHILE KMCK REMAINS IN IFR DUE TO LOW CIGS. SATELLITE TRENDS SUPPORT KMCK MIXING OUT IN THE 19-20Z TIMEFRAME WITH VFR ANTICIPATED AT BOTH SITES THROUGH THE EVENING HOURS WITH LIGHT WINDS. HARD TO RULE OUT THE POSSIBILITY OF LIFR/IFR RETURNING OVERNIGHT WITH A VERY SIMILAR SCENARIO TO THE PAST COUPLE OF NIGHTS IN MOIST POST-FRONTAL REGIME. THUNDERSTORMS MAY IMPACT KGLD THROUGH EARLY EVENING, HOWEVER CONFIDENCE REMAINS LOW WITH ONLY A CB MENTION IN THE TAF. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Jun 7, 10:35 AM MDT, 6 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1035 AM MDT SUN JUN 7 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1035 AM MDT SUN JUN 7 2009 /1135 AM CDT SUN JUN 7 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT A STORM SYSTEM WILL MOVE OUT OF THE ROCKIES THIS AFTERNOON BRINGING INCREASING CHANCES FOR SEVERE THUNDERSTORMS ACROSS EAST CENTRAL AND NORTHEAST COLORADO. SUPERCELL THUNDERSTORMS WITH LARGE HAIL AND A FEW TORNADOES WILL BE POSSIBLE MAINLY WEST OF HIGHWAY 385 THROUGH EARLY EVENING. FURTHER EAST, LOW PROBABILITIES FOR LARGE HAIL WILL EXIST ACROSS NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA THROUGH THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES WILL CONTINUE THROUGH NEXT WEEKEND. ANY OF THESE EVENTS WILL BRING THE POTENTIAL FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED WEST OF HIGHWAY 385 THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Jun 7, 3:01 PM MDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 301 PM MDT SUN JUN 7 2009 COZ090-091-072300- KIT CARSON COUNTY-YUMA COUNTY- 301 PM MDT SUN JUN 7 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND YUMA COUNTY IN NORTHEAST COLORADO... AT 359 PM MDT/459 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 19 MILES WEST OF THURMAN...OR 34 MILES NORTHWEST OF FLAGLER...AND MOVING EAST AT 40 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM HAS SHOWN INTERMITTENT PERIODS OF MODERATE TO STRONG ROTATION OVER THE PAST HOUR. PEOPLE IN NORTHWESTERN KIT CARSON AND SOUTHWESTERN YUMA COUNTIES... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. THEDE
Special weather statement, Jun 7, 4:24 PM MDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 424 PM MDT SUN JUN 7 2009 COZ090-072330- YUMA COUNTY- 424 PM MDT SUN JUN 7 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO... AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ELBA TO ARICKAREE SCHOOL TO 7 MILES EAST OF THURMAN...AND MOVING EAST AT 25 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. PEOPLE IN WESTERN YUMA COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. THEDE
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 5:36 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 54 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.